Washington, 2004Strong Wind in Washington, January 30, 2004
January 30, 2004 · NWS PDT · 1 event in 1 county or zone
Strong winds in Grandview caused a tree to topple onto a car. The tree had no root ball to hold it into the ground.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds in Grandview caused a tree to topple onto a car. The tree had no root ball to hold it into the ground. The strong winds also resulted in scattered power outages from Naches to White Swan. The property damage from this event is estimated at $4,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 29, 8:30 PM PST, 6 hours earlier.
Area forecast discussion, Jan 29, 8:30 PM PST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
830 PM PST THU JAN 29 2004
.SHORT TERM...THE JET STREAM IS NOW WELL NORTH OF THE FORECAST AREA
AND IN WESTERN CANADA WITH VERY MILD CONDITIONS SOUTH OF IT IN THE
PACIFIC NORTHWEST WHILE THE COLDER AIR STAYS NORTH OF THE JET. ALSO
THE PRECIPITATION IS WELL NORTH OF THE AREA WITH ONLY A FEW LIGHT
SHOWERS LEFT OVER IN THE EASTERN MOUNTAINS. EXPECTING JUST A FEW
SHOWERS OVERNIGHT WITH MILD OVERNIGHT LOW TEMPS. ON FRIDAY A STRONG
COLD FRONT WILL APPROACH FROM THE WEST. SOUTHWESTERLY SURFACE
PRESSURE GRADIENTS WILL INCREASE IN THE MORNING FRIDAY CAUSING WINDS
TO INCREASE ACROSS THE REGION. 850MB WINDS ARE EXPECTED TO APPROACH
50 KTS OVER THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS.
THESE WINDS ARE EXPECTED TO MIX DOWN TO THE SURFACE CREATING THE
POSSIBILITY FOR HIGH WIND WARNING CRITERIA WINDS TO OCCUR. AS SUCH
A HIGH WIND WATCH WILL REMAIN IN EFFECT FOR THE LOWER COLUMBIA BASIN
AND BLUE MOUNTAIN FOOTHILLS AND HAVE ALREADY UPDATED IT. HAVE
DROPPED THE WATCH FOR THE GRANDE RONDE VALLEY AS HIGH WIND WARNING
CRITERIA WINDS ARE NO LONGER EXPECTED THERE. THIS IS BECAUSE THE
PRESSURE GRADIENT WINDS ARE IN THE WRONG DIRECTION TO COMBINE WITH
TERRAIN FEATURES TO CREATE THE HIGH WIND WARNING CRITERIA WINDS
THERE. BEHIND THE COLD FRONT COLDER AIR WILL FILTER INTO THE REGION
ALLOWING SNOW LEVELS TO LOWER WHICH WILL END THE MELTING OF SNOW AT
THE HIGHER ELEVATIONS. THIS WILL ALLOW AREA RIVERS AND STREAMS TO
CONTINUE TO RECEDE. IN THE MEAN TIME A SMALL STREAM FLOOD ADVISORY
WILL REMAIN IN EFFECT FOR UMATILLA...WALLA WALLA AND COLUMBIA
COUNTIES THROUGH 10AM FRIDAY BEFORE THE COLD FRONT PASSES. THE
RIVERS WILL THEN RECEDE BELOW BANK FULL LEVELS IN AREA SMALL RIVERS
AND STREAMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 42 47 32 39 / 30 60 30 20
WALLA WALLA 43 47 33 40 / 30 60 20 20
TRI-CITIES 43 49 30 41 / 20 40 20 20
YAKIMA 33 44 24 40 / 40 40 20 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH TONIGHT AND TOMORROW FROM 30/12Z-31/00Z FOR
ZONES 44 AND 45. SMALL STREAM FLOOD ADVISORY UNTIL 30/17Z FOR ZONES
44,45,46.
WA...HIGH WIND WATCH TONIGHT AND TOMORROW FROM 30/12Z-31/00Z FOR
ZONES 28,29. SMALL STREAM FLOOD ADVISORY UNTIL 30/17Z FOR ZONES
28,29,30.
&&
88
Hazardous weather outlook, Jan 29, 5:00 AM PST, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST THU JAN 29 2004
ORZ041>050-WAZ024>030-301300-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...THE VIGOROUS JET-STREAM BRINGING PACIFIC MOISTURE INTO
THE AREA IS SLOWLY CREEPING NORTHWARD. AS IT DOES SO THE
PRECIPITATION ASSOCIATED WITH IT CONTINUES TO TRACK NORTH AS WELL.
SHOWER ACTIVITY WILL CONTINUE IN THE BLUE MOUNTAINS THURSDAY...BUT
MANY BASIN LOCATIONS WILL BEGIN TO SEE SHOWERS WANING BY LATE
THURSDAY MORNING. SNOW-LEVELS REMAIN HIGH...SO RAIN ON SNOW HAS
BEEN A PROBLEM IN THE NORTHERN BLUE MOUNTAINS. THE UMATILLA RIVER
HAS BEEN STEADILY RISING AND WILL REACH THE BANK-FULL STAGE BY MID
TO LATE MORNING IN GIBBON. IN PENDLETON THE CREST ABOVE BANK-FULL
WILL OCCUR DURING THE MORNING AS WELL WITH A PEAK CREST THURSDAY
AFTERNOON BELOW FLOOD STAGE. MINOR FLOODING MAY OCCUR.
.DAYS TWO THROUGH SEVEN...ANOTHER SYSTEM WILL SLIDE THROUGH FRIDAY
AND FRIDAY NIGHT. THIS SYSTEM WILL USHER IN A POTENT COLD FRONT
PACKING BREEZY WINDS AND COLDER TEMPERATURES. EXPECT WIDESPREAD
PRECIPITATION AND SNOW-LEVELS LOWERING TO 1000 FEET OVERNIGHT
FRIDAY. AFTER THAT STORM THE PROGRESSIVE PATTERN WILL CONTINUE
WITH NUMEROUS WEAK SYSTEMS EMBEDDED IN THE UPPER-LEVEL FLOW MOVING
THROUGH THE PACIFIC NORTHWEST.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Strong Wind, Yakima Valley
- When
- January 30, 2:30 AM PST to 4:00 AM PST
- Where
- Yakima Valley forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NEWSPAPER
- Coordinates
- 46.457, -120.739 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, January 30, 2004$17,000 · 60 kt wind · 2 events
- High Wind in Washington, January 30, 20041 injured · 50 kt wind · 2 events
- Winter Weather in Colorado, January 30 to 31, 20049 events
- Winter Storm in North Dakota, January 30 to 31, 20047 events
- Heavy Snow in Michigan, January 30 to 31, 20046 events
- Cold in Iowa, January 30, 20045 events
- Damaging Winds in Idaho, January 30, 200460 kt wind · 4 events
- Heavy Snow in Utah, January 30 to 31, 20044 events
- High Surf in Hawaii, January 30 to 31, 20043 events
- High Wind in Oregon, January 30, 2004$5,000 · 65 kt wind · 2 events
- Damaging Winds in Oregon, January 30, 200462 kt wind · 2 events
- High Wind in Montana, January 30, 200452 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383850.